Illinois, 2008

Flash Flood in Illinois, June 18, 2008

June 18, 2008 · NWS LSX · 1 event in 1 county or zone

A levee on the Mississippi River near Meyer failed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A levee on the Mississippi River near Meyer failed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 17, 10:40 PM CST, 2 hours earlier.

Area forecast discussion, Jun 17, 10:40 PM CST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1140 PM CDT TUE JUN 17 2008

.DISCUSSION...
/230 PM CDT TUE JUN 17 2008/

THE SURFACE HIGH PRESENTLY CENTERED INVOF OF NW MO AND NORTHWEST
FLOW ALOFT DOMINATING THE REGIONAL WEATHER AND RESULTING IN LOW
HUMIDITY AND MILD/BLO AVERAGE TEMPERATURES. VERY ATYPICAL TO SEE
SFC DEW POINTS IN THE 40S IN MID-JUNE. OVERALL THRU THE END OF
THE WEEK...TEMPERATURES SHOULD BE BELOW AVERAGE...JUST HOW FAR
BLO WILL DEPEND ON THE AMOUNT OF CLOUD COVER IN THE NW FLOW.
EXPECTING TONIGHT TO BE AT LEAST AS COOL AS LAST NIGHT WITH ONLY A
FEW CLOUDS FILTERING ACROSS THE AREA AND LIGHT WINDS.

FOR WED...IMPACTS OF THE IMPULSE DROPPING DOWN THRU THE WRN OH VLY
AND ATTENDANT SFC TROF EXPECTED TO BE NE OF THE CWA AND JUST SOME
CLOUDS TO CONTEND WITH.

ATTENTION THEN TURNS TO THE PERIOD FROM WED NIGHT THRU FRI. MODELS
HAVE BEEN SHOWING A GOOD DEAL OF RUN TO RUN VARIABILITY WITH
LOCATION AND TIMING OF ANY NW FLOW SHORT WAVES TO IMPACT US...AND
ALSO THE ASSOCD QPF. FEEDBACK HAS ALSO BEEN AN ISSUE. HARD TO HAVE
MUCH CONFIDENCE GIVEN MODEL TRENDS...BUT IT SEEMS LIKE AN INCREASING
ALBIET LOW CHANCE OF PCPN IS IN ORDER AS EARLY AS THURSDAY NOW. AT
THIS JUNCTURE THERE ARE INDICATIONS THERE MAY BE ENUF BREAK DOWN
OF THE LOW LEVEL RIDGING FOR A RETURN OF ELEVATED MOISTURE TO
INTERACT WITH THE FIRST DISTURBANCE. 09Z SREF MEDIAN MEASURABLE
QPF HAS GREATEST PROBABILITY IN OUR CWA FROM CENTRAL MO INTO SE MO
AND THIS FITS WITH THINKING OF AREA MOST LIKELY TO SEE MOISTURE
RETURN.

BEYOND FRIDAY STILL NOT ALOT OF CONFIDENCE IN ANY INDIVIDUAL DAY
AND PCPN CHANCES. BY LATE WEEKEND INTO NEXT WEEK WE SHOULD SEE
RIDGING ALOFT INCREASE AS THE UPPER RIDGE ACROSS THE SRN ROCKIES
BUILDS INTO THE AREA. THIS SHOULD DIMINISH ANY PCPN THREAT AND
PUSH TEMPERATURES TO SEASONABLE LEVELS.

GLASS
&&

.AVIATION...
/606 PM CDT TUE JUN 17 2008/
FOR THE 06Z TAFS...HIGH PRESSURE CENTERED OVER MO WILL DOMINATE THE
WEATHER THROUGH THE PERIOD...SO VFR WEATHER WILL CONTINUE THROUGH
06Z THURSDAY.

BYRD
&&

.HYDROLOGY...
UPSTREAM LEVEE BREAK IN CLARK COUNTY RESULTED IN A SMALL TEMPORARY
FALL OF THE MISSISSIPPI FROM CLARKSVILLE NORTH. FLOW IS SO GREAT
THAT THIS HAS BEEN SHORT-LIVED AND LEVELS ALREADY CLIMBING. LATEST
FCST INCREASES CRESTS AT ALL SITES...SOME WITH A NUMBER OF POINTS
NEAR OR ABOVE RECORD. SOME FLUCUATIONS STILL ANTICIPATED UNTIL
CREST TIME...AND ANY ADDITIONAL LEVEE FAILURES COULD HAVE A
SIGNIFICANT IMPACT ON HEIGHT AND TIMING OF EXPECTED CRESTS.

GLASS/MILLER
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 17, 2:26 PM CST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
326 PM CDT TUE JUN 17 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
326 PM CDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI...MISSOURI AND ILLINOIS RIVERS. SEE THE APPROPRIATE
FLOOD STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY THROUGH FRIDAY
ACROSS PORTIONS OF THE REGION.

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE
MISSISSIPPI...MISSOURI AND ILLINOIS RIVERS. SEE THE APPROPRIATE
FLOOD STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GLASS

The radar

The St Louis radar (KLSX), 175 km away, was scanning. The volume nearest the first event began at 06:39 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Adams

When
June 18, 12:40 AM CST to 6:45 AM CST
Where
Adams County, 0.65 mi SSW of Meyer to 2.6 mi N of Meyer
Cause
Dam / Levee Break
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
40.142, -91.506

A levee on the Mississippi River near Meyer failed and caused flash flooding in an area from Bear Creek northward toward the Adams/Hancock county line. The flood waters spread as far east as East 500th Street along the bluffs. A couple hours later a second levee break occurred aggravating the flooding situation. A couple dozen homes in Meyer were flooded as well as a couple of businesses. The entire town of 40 to 50 people had evacuated before the levee was breached.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123444.